Hail, Rock
- When
- June 14, 3:11 PM CST
- Where
- Rock County, 7.67 mi S of Bassett
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.470, -99.540
A cold front moving southeastward across north central Nebraska triggered severe thunderstorms with large hail up to tennis ball size during the late afternoon and evening hours on June 14th, 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A cold front moving southeastward across north central Nebraska triggered severe thunderstorms with large hail up to tennis ball size during the late afternoon and evening hours on June 14th, 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 14, 2:08 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 308 PM CDT TUE JUN 14 2011 .SYNOPSIS... H5 PATTERN TDY HAS A BROAD TROUGH OF LOW PRESSURE EXTENDING FROM THE NRN ROCKIES OF MONTANA...SSEWD INTO NRN NEW MEXICO. RIDGING WAS PRESENT OVER THE GREAT LAKES WITH AN UPPER LEVEL LOW OVR NEW ENGLAND. AT THE SURFACE...A WEAK TROUGH EXTENDED FROM N CENTRAL NEBRASKA INTO CENTRAL KANSAS. SLIGHTLY DRIER AIR WAS PRESENT OVER WRN NEBRASKA THIS AFTERNOON WITH DEW POINTS IN THE 50S...WHILE EAST OF THE TROUGH...DEW POINTS WERE IN THE 60S. TEMPERATURES AS OF 3 PM CDT RANGED FROM 70 AT ONEILL TO 83 AT IMPERIAL. ISOLATED THUNDERSTORMS WERE ONGOING OVER SHERIDAN COUNTY...AND ALONG THE SD/NEBR BORDER NORTHEAST OF VALENTINE. && .DISCUSSION... NEAR TERM...TONIGHT THROUGH WEDNESDAY NIGHT... THE MID-LEVEL TROUGH EXTENDING FROM MT SOUTH ACROSS THE HIGH PLAINS OF NEB AND KS WILL SWING EAST TONIGHT...ONLY TO BE REPLACED BY A NEW TROUGH IN THE PACIFIC NORTHWEST BY LATE WEDNESDAY NIGHT. THIS WILL PROVIDE US WITH AT LEAST ONE QUIET DAY ON WEDNESDAY BEFORE AN ACTIVE SOUTHWESTERLY FLOW ALOFT SETS UP ACROSS THE REGION ONCE MORE. DEWPOINTS ARE IN THE LOWER 60S F ALONG AND EAST OF A WEAKLY DEFINED SURFACE TROUGH THAT EXTENDS FROM NEAR ORD TO WINNER AT 19 UTC. THIS FEATURE WILL SERVE AS A FOCUS FOR CONVECTION THROUGH THE EVENING AS A SHORTWAVE APPROACHES FROM THE WEST AND INTERACTS WITH THE AXIS OF MLCAPE FROM 1500-200 J/KG. THE SHORTWAVE HAS ALREADY CONTRIBUTED TO STORMS IN NORTHWEST NEB...AND AS IT TRANSLATES EAST INTO THE MORE UNSTABLE AIR MASS WE EXPECT MORE STORMS TO DEVELOP IN NORTH CENTRAL NEB. THIS SCENARIO IS SUPPORTED BY MOST MODELS...INCLUDING SEVERAL HIGH-RESOLUTION...CONVECTION-ALLOWING SIMULATIONS. POPS WILL STAY BELOW THE LIKELY THRESHOLD DESPITE THAT CONSENSUS THOUGH GIVEN THE SCATTERED NATURE OF THE STORMS. LOW- AND MID-LEVEL LAPSE RATES ARE AT LEAST MARGINALLY SUPPORTIVE OF HAIL AND WIND. THE SEVERE THREAT IS THUS NON-ZERO...BUT HIGHLY MODULATED BY FORECAST EFFECTIVE BULK WIND SHEAR BELOW 30 KTS. ALONG-BOUNDARY VERTICAL VORTICITY WILL BE SUFFICIENT FOR SOME RISK OF A TORNADO IN NORTH CENTRAL NEB THOUGH. WE EXPECT DRY CONDITIONS AFTER ABOUT 03 UTC AS HIGH PRESSURE NOSES INTO THE AREA. A FEW RUNS OF THE HRRR MODEL HAVE BROUGHT WEAKENING CONVECTION ACROSS NORTHWEST NEB BEYOND 03 UTC...BUT THAT IS A LOW- PROBABILITY OCCURRENCE GIVEN THE STABILIZATION THAT WILL BE ONGOING BY THAT TIME. LOWS NEAR THE RIDGE AXIS IN WESTERN NEB MAY BE WELL INTO THE 40S F TONIGHT. DEWPOINTS IN THE UPSTREAM AIR MASS TODAY... EXPECTED LIGHT WINDS...AND MODEL-FORECAST FORMATION OF A STOUT LOW- LEVEL RADIATION AND SUBSIDENCE INVERSION ALL SUPPORT UNDERCUTTING GUIDANCE LOWS NEAR THE RIDGE AXIS. AFTER A DRY AND WARM WEDNESDAY WITH MIXING TO NEAR 750-HPA AND THUS HIGHS IN THE 80S...A CHANCE OF STORMS RETURNS AFTER 06 UTC THURSDAY. THE 12 UTC GFS AND NAM BOTH SUGGEST A 40-50 KT LOW-LEVEL JET BASED NEAR 850-HPA WILL DEVELOP...THOUGH THERE IS SOME QUESTION WHERE ITS NOSE WILL BE FOCUSED. MUCAPE OVER 1000 J/KG AND EFFECTIVE BULK WIND SHEAR OF 40+ KTS MAY YIELD SOME HAIL THREAT FROM ELEVATED STORMS BY LATE WEDNESDAY NIGHT. MID TERM...THURSDAY THROUGH FRIDAY NIGHT...THE UPPER PATTERN WILL TRANSITION TO SWRLY FLOW ALOFT LEADING TO AN ACTIVE THURSDAY NIGHT AND FRIDAY NIGHT. FOR THURSDAY...MOISTURE WILL BEGIN TO POOL ALONG AND NORTH OF A WARM FRONT OVR SRN NEBRASKA. SURFACE DEW POINTS WILL REACH THE LOWER TO MID 60S THURSDAY AFTERNOON THANKS TO STRENGTHENING EASTERLY FLOW. A APPROACHING SHORTWAVE WILL INITIATE THUNDERSTORMS OFF TO THE WEST THURSDAY AFTERNOON WHERE LAPSE RATES REMAIN STEEP. ACTIVITY WILL MOVE EAST AND CONGEAL INTO A LARGE COMPLEX THURSDAY NIGHT...WITH HEAVY RAIN BEING A THREAT OVERNIGHT. IN THE INTERIM...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT AS LOW LEVEL HELICITY AND LOW LEVEL DIRECTIONAL SHEAR IS MARGINAL THURSDAY AFTERNOON AND EVENING. BULK SHEAR WEAKENS SOME FOR FRIDAY...WHICH WILL MARGINALIZE THE SEVERE THREAT SOME. HOWEVER...THE THREAT FOR HEAVY RAIN WILL REMAIN AS ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE. FOR TEMPERATURES BEYOND THURSDAY...TRIED TO GO WITH THE COOLER END OF GUIDANCE BASED ON EASTERLY FLOW AND EXPECTED CLOUD COVER. LONG TERM...SATURDAY THROUGH TUESDAY...SWRLY FLOW WILL CONTINUE IN THE MID AND UPPER LEVELS THROUGH AT LEAST SUNDAY...BEFORE AN UPPER LEVEL LOW CLOSES OFF OVER THE NRN PLAINS. THE MODELS INITIALLY HAD DECENT AGREEMENT WITH THE LOCATION OF THIS FEATURE EARLY NEXT WEEK...ONLY TO DIVERGE WITH THE LATEST RUNS THIS MORNING. MAIN THINKING HERE IS A: THE GFS FCST IS TOO FAST EXITING THE LOW...AND B: THE ECMWF MAY BE TOO FAR NORTH...SO A COMPROMISE BETWEEN THE TWO WAS UTILIZED. NONE THE LESS...THE FORECAST WILL MIRED IN SWRLY FLOW ALOFT THROUGH SUNDAY NIGHT...LEADING TO AN ACTIVE PATTERN. A FRONTAL BOUNDARY WILL STALL JUST OFF TO THE SOUTH OF THE CWA OVER THE NEXT SEVERAL DAYS...ALLOWING ABUNDANT LOW LEVEL MOISTURE TO POOL ACROSS SRN AND CENTRAL NEBRASKA. SURFACE DEW POINTS IN THE 60S TO LOWER 70S...WILL PUSH SB CAPES TO 3000 TO 5000 J/KG FRIDAY THROUGH SUNDAY. BULK SHEAR WEAKENS SOME FOR FRIDAY AND SATURDAY...SO THE SEVERE THREAT WILL BE MARGINALIZED SOMEWHAT. HOWEVER...WITH PW'S WELL OVER AN INCH...HEAVY RAIN WILL BE A THREAT. FOR SUNDAY...THE THREAT FOR SEVERE WEATHER WILL INCREASE AS A STRONG JET CROSSES THE ROCKIES AND BULK SHEAR INCREASES TO 40 TO 60KTS. ATTM...THE MAIN THREAT WILL BE IN THE CENTRAL AND EASTERN CWA WHERE SURFACE DEW POINTS INCREASE INTO THE LOW 70S. FURTHER WEST...THERE IS A HINT OF DRIER AIR INTRUDING FROM THE WEST SUNDAY. OF COURSE...THIS WILL BE DEPENDENT ON THE UPPER LEVEL LOW TRACKING ACROSS THE DAKOTAS SUNDAY NIGHT. WITH THE MODELS SLOWING DOWN THE UPPER LOWS EXIT A BIT...THE SEVERE THREAT MAY ENCOMPASS THE WESTERN CWA AND LINGER INTO MONDAY. BY TUESDAY...DRIER CONDITIONS ARE POSSIBLE AS THE UPPER LEVEL LOW TRACKS INTO THE UPPER MIDWEST. && .AVIATION... SCATTERED THUNDERSTORMS WILL OCCUR OVER NORTH CENTRAL NEBRASKA THRU ABOUT 03 UTC THIS EVENING. OUTSIDE OF THE STORMS AND BEYOND 03 UTC WE EXPECT VFR CONDITIONS OVER THE ENTIRE AREA TONIGHT AND WEDNESDAY. WINDS WILL BECOME LIGHT TONIGHT...AND WILL REMAIN BELOW 12 KTS OVER MOST OF THE AREA WEDNESDAY...EXCEPT PERHAPS IN NORTH CENTRAL NEB. && .HYDROLOGY... FLOOD WARNINGS REMAIN IN EFFECT UNTIL FURTHER NOTICE FOR THE NORTH PLATTE RIVER AT LISCO...LEWELLEN...AND NORTH PLATTE...AND FOR THE PLATTE RIVER AT BRADY. ONLY MINOR FLUCTUATIONS ARE EXPECTED IN THE RIVER STAGES AT THESE LOCATIONS FOR THE NEXT SEVERAL DAYS SINCE THE RESERVOIR RELEASES ARE EXPECTED TO STAY NEARLY STEADY FOR NOW. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE AVIATION...HYDROLOGY...AND SHORT TERM...SCHULTZ SYNOPSIS...MID AND LONG TERM...BUTTLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 334 PM CDT TUE JUN 14 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-152045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 334 PM CDT TUE JUN 14 2011 /234 PM MDT TUE JUN 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL OCCUR IN NORTH CENTRAL NEBRASKA INTO THE EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE. FLOODING WILL CONTINUE THROUGH THE SUMMER ALONG THE NORTH PLATTE RIVER AND ON THE PLATTE RIVER AT BRADY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED FROM LATE WEDNESDAY NIGHT THROUGH MONDAY. SOME OF THE STORMS WILL LIKELY BE SEVERE AS A WARM AND HUMID AIR MASS REMAINS IN PLACE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CJS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1245 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 38 S CODY 42.39N 101.25W
06/13/2011 E2.75 INCH CHERRY NE PUBLIC
&&
CBUTTLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
111 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 36 S CODY 42.42N 101.25W
06/13/2011 E1.00 INCH CHERRY NE PUBLIC
&&
CBUTTLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
114 PM CDT TUE JUN 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 30 S MERRIMAN 42.49N 101.70W
06/13/2011 E0.88 INCH CHERRY NE PUBLIC
&&
CBUTTLERThe North Platte radar (KLNX), 103 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
13 hail, 1 funnel cloud. Local standard time, as filed.
Public reported a funnel cloud 2 miles west of Ainsworth.
Rock county sheriffs department reported marble to golf ball sized hail.
Custer county emergency manager reported numerous home windows broken in Ansley from large jagged hail, along with trees stripped of foliage.
The ground was almost covered white with hail pea to half dollar sized.
Public reported quarter to golf ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308303, 308302, 308304, 308300, 308301, 308305, 308306, 308307, 308308, 308309, 308310, 308313, 308312, 308311.